Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 148, NWS Mobile, AL

August 18, 2001Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2001, 3:57 PM CDT for Covington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 3:57 PM CDT (20:57 UTC)
Expired
Aug 18, 2001, 4:30 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS54 KMOB 182057
SVRMOB
ALC039-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 430 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF FALCO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HOME BY 400 PM CDT
  WATKINS BRIDGE...RED OAK BY 430 PM CDT

STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3119 8665 3103 8668 3103 8636 3123 8636

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT SAT AUG 18 2001

SHORT TERM...PERSISTENCE SEEMS TO BE A FAIR FORECAST...WITH SCT
AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY.  ONE IN A SERIES
OF UPPER LEVEL SHORTWAVES MOVING THROUGH THE BASE OF THE BROAD 500
MB TROF TO THE WEST GENERATING AN AREA OF SHOWERS AND THUNDERSTORMS
FROM NORTHERN LA TO CENTRAL MS AT THIS TIME...MOVING EAST.  AHEAD OF
IT...SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER OUR REGION
CLOSER TO THE COAST.

THIS IS SOMEWHAT LIKE WHAT WE HAVE SEEN PAST 2 DAYS...EXCEPT WE ARE
SLIGHTLY DRIER ALOFT TODAY.  ISOLATED SEVERE STORMS ARE POSSIBLE
THROUGH 03Z.  DIURNALLY DRIVEN BY DAYTIME HEATING...AND CURRENT POP
REGIME HAS THIS HANDLED.  SOME ISOLATED STORMS INLAND COULD PERSIST
OVERNIGHT CLOSER TO THE MAIN UPPER SUPPORT.  A FEW STORMS INLAND
TOMORROW AFTERNOON COULD AGAIN GET HEFTY...AND SPC HAS THE AREA JUST
NORTH OF OUR FORECAST ZONES OUTLOOKED FOR SLIGHT RISK SEVERE.

THE ETA AND AVN ARE IN SOME DISAGREEMENT ON BRINGING DOWN A
WEAKENING COLD FRONT IN THE MON-TUE TIMEFRAME AS THE UPPER SYSTEM
TRANSITIONS ACROSS.  ETA STALLS IT WELL INLAND BY 60 HOURS WHILE THE
AVN BRINGS IT TO THE MOB-PNS AREA BY 12Z TUE.  OF COURSE THE AVN IS
MORE PRONOUNCED IN THE BOUNDARY LAYER DRYING WHILE THE ETA DRIES OUT
THE MID/UPPER MOISTURE HOLDING ON TO MOISTURE BELOW 850 MB.  FOR
NOW...WE WILL STALL THE SURFACE FRONT OVER OUR NORTHERN ZONES BY TUE
MORNING...BUT WILL DROP POPS BACK TO LOW END CATEGORIES SCATTERED
CATEGORIES TUE AND WED AS WE SHOULD SEE SOME DRYING ALOFT TO DROP
COVERAGES.  WE DO THIS BECAUSE THE MAIN UPPER SYSTEM MOVES EAST AND
NOT MUCH EXPECTED TO DRIVE THE BOUNDARY WELL OFFSHORE.

EXTENDED RANGE...STILL SOME QUESTION AS TO THE FATE OF CHANTAL
CURRENTLY MOVING ACROSS THE CARRIBEAN.  WHILE NOT A BIG CONCERN FOR
OUR REGION RIGHT NOW...IT IS A STORM IN THE CARRIBEAN ALBEIT IT
POORLY PUT TOGETHER RIGHT NOW.  NHC/NCEP FORECASTS KEEP CHANTAL WELL
SOUTH AND WEST OF OUR REGION THROUGH THE 7 DAY PERIOD...BUT THEY DO
STRENGTHEN IT TO A MINIMAL HURRICANE...AND SOME OF THE MODELS HAVE
SHOWN A NORTHWARD TREND AFTER 72 HOURS.  IF IT STAYS ORGANIZED AND
GETS INTO THE GULF IT WILL OF COURSE BEAR WATCHING.  FOR NOW WE WILL
JUST BRING THE FORECAST BACK TO THE SCT SHOWER/THUNDERSTORM MENTION
THU THROUGH SAT.  THATS MORE TO DO WITH SOME RETURN MOISTURE AND A
TREND BACK TOWARD CLIMO.  THERE ARE MANY VARIABLES AT PLAY IN THE
EXTENDED FORECAST...STAY TUNED.

/05

PRELIM CCF NUMBERS...
MOB TE 074/092 073/092 072 053623
PNS TE 076/091 076/091 073 053623
DTS TE 079/089 079/089 XXX 053623
GZH EE 072/092 071/093 XXX 053622
2R0 TE 071/093 067/093 XXX 053622
61A TE 071/093 068/093 XXX 053622

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:53 PM CDTSevere Thunderstorm WarningMOBChoctaw67 min
Aug 17, 8:08 PM CDTSevere Thunderstorm WarningMOBWashington52 min
Aug 18, 2:39 PM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Aug 18, 2:55 PM CDTTornado WarningMOBBaldwin35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.